Intended for healthcare professionals

Rapid response to:

Analysis And Comment Controversy

Should we lower cholesterol as much as possible?

BMJ 2006; 332 doi: https://doi.org/10.1136/bmj.332.7553.1330 (Published 01 June 2006) Cite this as: BMJ 2006;332:1330

Rapid Response:

subtle statin side effects nearly universal

I have not done anything like a formal study, but I have an
opportunity to see many many patients on statins and ask them
nosy questions.

I am in private practice with two internists, one of whom is a statin

fanatic, even prescribing statins to elderly women with HDLs of 80
and LDLs of 130 or 140. She goes on vacation 3 months of the
year and I see her patients in that time, some for routine refills,
some for medical problems. When I'm in the mood, I scrounge
around asking them for potential statin side effects.

Almost without exception they have minor complains that could
certainly be attributed to statins. By minor I mean subtle
forgetfullness, vague muscle fatigue at the end of the day, mild
disequilibrium; the type of stuff they probably wouldn't have told
me about had I not specifically asked. A small minority of these
have severe muscle aches and are miserable and dying to stop
the drug if only it were "safe."

Many of these patients become my patients because they don't
want to have to go back onto the statin again.

Of the hundred or so of my statin-loving coworker's statin-using
patients whom I have seen over the past two and one half years
since she joined our clinic, I would guess about three or four
definitively denied having any symptoms, but I didn't question all
one hundred well enough to be sure it was only those few--it could
have been lots more. But my general, vague and possibly
biased, impression is that it's the exception not the rule for people
to deny potential statin caused symptoms began after starting their
statins.

Most doctors would be crazy to ask elderly women about
dizziness, fatigue, and forgetfulness because of course they're
going to be dizzy, tired, and forgetful sometimes, and just by
asking, now you've got them worried. Unless you also happen to
have a potential solution for their mild complaints (ie "you should
stop your Lipitor, Mrs. Pumpernickle) you just don't want to open
that can of worms. But it seems to me we have a nation of dizzy,
achey, tired older middle aged and elderly men and women who
feel better after stopping the drug.

Competing interests:
None declared

Competing interests: No competing interests

18 June 2006
catey shanahan
Family Practice MD
Kalaheo HI, 96741